Density-dependence as a size-independent regulatory mechanism Journal Article


Author(s): de Vladar, Harold Paul
Article Title: Density-dependence as a size-independent regulatory mechanism
Affiliation
Abstract: The growth function of populations is central in biomathematics. The main dogma is the existence of density-dependence mechanisms, which can be modelled with distinct functional forms that depend on the size of the Population. One important class of regulatory functions is the theta-logistic, which generalizes the logistic equation. Using this model as a motivation, this paper introduces a simple dynamical reformulation that generalizes many growth functions. The reformulation consists of two equations, one for population size, and one for the growth rate. Furthermore, the model shows that although population is density-dependent, the dynamics of the growth rate does not depend either on population size, nor on the carrying capacity. Actually, the growth equation is uncoupled from the population size equation, and the model has only two parameters, a Malthusian parameter rho and a competition coefficient theta. Distinct sign combinations of these parameters reproduce not only the family of theta-logistics, but also the van Bertalanffy, Gompertz and Potential Growth equations, among other possibilities. It is also shown that, except for two critical points, there is a general size-scaling relation that includes those appearing in the most important allometric theories, including the recently proposed Metabolic Theory of Ecology. With this model, several issues of general interest are discussed such as the growth of animal population, extinctions, cell growth and allometry, and the effect of environment over a population. (c) 2005 Elsevier Ltd. All rights reserved.
Keywords: Cancer; Gompertzian Growth; Competition; Density Dependence; Evolution; Extinction; General-Model; Growth Velocity; Origin; Population-Dynamics; Populations Dynamics; Scaling; Selection; Therapy
Journal Title: Journal of Theoretical Biology
Volume: 238
Issue 2
ISSN: 0022-5193
Publisher: Elsevier  
Date Published: 2006-01-01
Start Page: 245
End Page: 256
DOI: 3802
Open access: no